Skin reactions to drug therapy are extremely common. All drugs may induce skin reactions, although if they do occur they are usually mild, however, some skin reactions are serious and potentially life-threatening. Because of this, all drug-associated rashes should be reported to your health care professional for evaluation.
The cause of skin reactions is often unknown although many have an allergic or toxic basis.
Skin reactions can be independent of dose and can persist long after the drug causing the allergic reaction has been discontinued. For example, with a hypersensitivity reaction to penicillin, the skin condition may worsen for seven to ten days after the drug has been stopped. It is especially important that allergic skin reactions are correctly identified, since future exposure to the same drug could cause much more severe skin reactions.
Toxic reactions, in contrast, are dose-dependent and skin reactions generally resolve fairly soon after the drug causing the reaction is stopped.
There are factors that may increase the risk of developing skin reactions, which include:
Drug allergies are more common in the elderly and may be related to development of an immune response or to an increased exposure to drugs. The way drugs are given can influence drug allergy; in general, topical application (applied directly on the skin) has the greatest likelihood to induce skin reactions, followed by intravenous (IV) then medications given by mouth.
Carefully controlled studies to research the safety and benefits of new drugs and therapies.Search
Connect with a 4th Angel Mentor and speak to someone who understands.4thangel.ccf.org